New York, 2015

Flash Flooding in New York, July 13 to 14, 2015

July 13 to 14, 2015 · NWS BUF · 3 events in 1 county or zone

A warm front drifted northeast across Western New York during the wee hours of the morning and was the focus for a band of moderate showers and embedded thunderstorms. These storms were very slow moving and remain across northern Chautauqua for a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front drifted northeast across Western New York during the wee hours of the morning and was the focus for a band of moderate showers and embedded thunderstorms. These storms were very slow moving and remain across northern Chautauqua for a few hours. Rainfall reports as high as 5.76 inches were recorded but much of the region received a good four to five inches. Roads quickly became impassable. Portions of main routes NY 5, NY 60 and the New York State Thruway were closed. Cars quickly became trapped in flood waters with several rescues completed. Hundreds of homes and businesses were flooded and damage was extensive. Damage in the county was estimated at more than $5 million. The flood waters slowly subsided through the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 10:39 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 13, 10:39 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1139 PM EDT MON JUL 13 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL SLIDE SOUTHEAST FROM THE UPPER
GREAT LAKES TO THE LOWER LAKES WITH INCREASING CHANCES FOR SHOWERS
AND THUNDERSTORMS ON TUESDAY. A COLD FRONT WILL MOVE THROUGH THE
REGION TUESDAY NIGHT WITH A DRIER AND LESS HUMID AIRMASS. HIGH
PRESSURE WILL RETURN FOR THE REMAINDER OF WEEK WITH SEASONABLE
TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
NORTH TO SOUTH BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS FROM LONG
POINT ONTARIO TO ERIE PENNSYLVANIA PUSHING SLOWLY NORTHEAST. THIS
ACTIVITY WILL PUSH ACROSS THE EASTERN END OF LAKE ERIE AND FAR
WESTERN NEW YORK BEFORE MIDNIGHT. INSTABILITY WILL BE WANING OVER THE
NEXT FEW HOURS THEREFORE EXPECT THIS ACTIVITY TO TAKE ON A WEAKENING
TREND AFTER MIDNIGHT.

A WEAK MID LEVEL TROUGH CURRENTLY ANALYZED OVER THE UPPER GREAT
LAKE WILL DROP SOUTH AND EAST ARRIVING OVER CENTRAL LOWER MICHIGAN
BY MID-MORNING TUESDAY. INCREASING LARGE SCALE ASCENT AND
INSTABILITY AHEAD OF THIS SYSTEM WILL BRING AN INCREASING
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS FIRST TO THE FAR WESTERN
END OF THE STATE BY LATE TUESDAY MORNING...THEN SPREADING EAST
ACROSS THE GENESEE VALLEY AND CENTRAL NY DURING THE AFTERNOON.
LATEST GUIDANCE SHOWS SIGNIFICANT INCREASE IN MOISTURE WITH P-WATS
AHEAD OF THIS SYSTEM RAMPING TO BETWEEN 1.5 TO 1.9 INCHES WHICH
WILL LIKELY SUPPORT A THREAT OF HEAVY RAIN. WITH WEAK 0-6KM BULK
SHEAR VALUES OF ONLY 20 KNOTS...THE SEVERE WEATHER POTENTIAL
SHOULD REMAIN LIMITED. THE MAIN CONCERN IS THE FLASH FLOOD
POTENTIAL GIVEN THE WEAK FLOW ALOFT...ALTHOUGH CONFIDENCE STILL
REMAINS JUST LOW ENOUGH NOT TO ISSUE A FLASH FLOOD WATCH AT THIS
TIME. WILL CONTINUE TO MONITOR THE SITUATION AND MENTION THE
THREAT OF HEAVY RAIN IN THE HWO.

OTHERWISE...EXPECT A VERY WARM AND MUGGY NIGHT WITH OVERNIGHT
LOWS EXPECTED TO BOTTOM OUT IN THE MID/UPPER 60S FOR MOST
LOCATIONS. ON TUESDAY...HIGHS WILL TOP OUT GENERALLY IN THE UPPER
70S TO LOW 80S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE 500 MB TROF AXIS SHOULD STILL BE ACROSS WESTERN NEW YORK
TUESDAY EVENING WHICH WILL KEEP MOIST AND UNSTABLE AIR IN THE
REGION. A CONSENSUS OF GUIDANCE (12Z NAM/GFS/RGEM) MAINTAINS
SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY EVENING BEFORE
THIS FINALLY EXITS LATE TUESDAY NIGHT WHEN THE TROF SLIDES
EASTWARD. THE UPPER LEVEL FLOW WILL STILL BE VERY WEAK SO THIS
ACTIVITY WILL CONTINUE TO BE VERY SLOW MOVING WITH THE POTENTIAL
TO PRODUCE HEAVY RAINFALL AND POTENTIALLY FLASH FLOODING. GUIDANCE
IS ALSO A BIT FASTER TO CLEAR THINGS OUT. NORTHERLY WINDS WILL
BRING IN COOLER AND LESS MOIST AIR LATE TUESDAY NIGHT WITH
TEMPERATURES EXPECTED TO DROP INTO THE UPPER 50S TO LOWER 60S.

ANY LINGERING RAIN SHOWERS SHOULD QUICKLY TAPER OFF WEDNESDAY
MORNING. CLOUDS WILL CLEAR FIRST ON THE LAKE PLAINS WHICH SHOULD SEE
A GOOD AMOUNT OF SUNSHINE FROM LATE MORNING ON. THE HIGHER TERRAIN
WILL BE SLOWER TO CLEAR WITH NORTHERLY UPSLOPE FLOW...BUT EVEN HERE
SOME SUNSHINE WILL DEVELOP LATER IN THE AFTERNOON. HIGH PRESSURE
BUILDING SOUTH OUT OF ONTARIO AND QUEBEC WILL DELIVER A COOLER AND
DRIER AIRMASS...WITH HIGHS AROUND 70.

HIGH PRESSURE WILL BUILD ACROSS THE REGION WEDNESDAY NIGHT AND
THURSDAY WITH CLEAR SKIES. THIS WILL PROVIDE EXCELLENT RADIATIONAL
COOLING CONDITIONS WEDNESDAY NIGHT WITH LOWS IN THE LOWER TO MID 50S
IN MOST AREAS...WITH UPPER 40S IN THE TYPICALLY COOLER INTERIOR
SECTIONS. TEMPERATURES WILL REBOUND NICELY ON THURSDAY WITH
PLENTIFUL SUNSHINE TEMPERATURES SHOULD CLIMB INTO THE MID TO UPPER
70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL SLIDE EAST OFF THE NEW ENGLAND COAST BUT SHOULD
PROVIDE FAIR WEATHER AT LEAST THROUGH FRIDAY. AFTER THIS...A
CONSENSUS OF THE 12Z GFS/GGEM/ECMWF BRING A SERIES OF SUBTLE
SHORTWAVES ACROSS THE REGION IN AN OTHERWISE ZONAL FLOW. THIS
FEATURE WILL BRING AN INCREASING CHANCE OF A FEW SHOWERS AND STORMS
FOR THE WEEKEND AND INTO NEXT WEEK. THE BEST CHANCE WILL COME DURING
THE AFTERNOON HOURS DUE TO DESTABILIZATION FROM DAYTIME
HEATING...WITH THE STRONGEST OF THE SHORTWAVES MOST LIKELY TO CROSS
ON SATURDAY. EVEN SO...THE WEAK FEATURES SHOULD ONLY PRODUCE HIT OR
MISS STORMS WITH THE MAJORITY OF THE PERIOD LIKELY TO BE DRY.

ALSO...THE AXIS OF THE ZONAL JET WILL BE TO OUR NORTH WHICH WILL
ALLOW WARM AND MOIST AIR TO MOVE INTO THE REGION. DAYTIME HIGHS
SHOULD CLIMB WELL INTO THE 80S DURING THE PERIOD...WITH 90 NOT OUT
OF THE QUESTION IN SPOTS. THIS WILL RESULT IN RATHER MUGGY CONDITIONS
FOR THE PERIOD.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
A WEAKENING UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE REGION
OVERNIGHT. THE ASSOCIATED BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS
ACROSS FAR WESTERN NEW YORK WILL DIMINISH. KIAG/KJHW MAY BRIEFLY
DROP TO MVFR AS THE AREA OF CONVECTION COMES THROUGH BETWEEN 03Z AND
06Z. LATER TONIGHT...THERE WILL BE SOME POTENTIAL OF LATE NIGHT LOW
CIGS RESULTING FROM MOIST SRLY FLOW ASCENDING THE HIGHER TERRAIN OF
THE WESTERN SOUTHERN TIER...WHICH MAY IMPACT KJHW BETWEEN 06Z AND
12Z.

EXPECT ANY LOW CIGS TO LIFT BY LATE TUESDAY MORNING. THERE WILL THEN
BE AN INCREASING TREAT OF SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON WITH AN APPROACHING TROUGH AND COLD FRONT.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...VFR.

&&

.MARINE...
A TROUGH OF LOW PRESSURE WILL BRING INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS TUESDAY. A COLD FRONT WILL CROSS THE
LOWER GREAT LAKES TUESDAY NIGHT WITH STIFF NORTHERLY WINDS
PREVAILING BEHIND THE FRONT THROUGH THE DAY WEDNESDAY. WIND AND
WAVES ARE EXPECTED TO BUILD TO SMALL CRAFT ADVISORY LEVELS TUESDAY
NIGHT THROUGH WEDNESDAY BEFORE DIMINISHING WEDNESDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR/TMA
SHORT TERM...APFFEL
LONG TERM...APFFEL
AVIATION...TMA
MARINE...AR
Hazardous weather outlook, Jul 13, 4:06 AM EST, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT MON JUL 13 2015

NYZ001>008-010>014-019>021-085-140915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON
AND TUESDAY NIGHT. THESE STORMS WILL BE MOVING VERY SLOWLY...
WHICH MAY RESULT IN VERY HEAVY RAINFALL AND POTENTIAL FLASH
FLOODING IN A FEW LOCALIZED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 13, 10:58 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1158 PM EDT MON JUL 13 2015

NYZ019-140530-
CHAUTAUQUA-
1158 PM EDT MON JUL 13 2015

...LOCALLY HEAVY RAIN WILL AFFECT PORTIONS OF CHAUTAUQUA COUNTY...

AT 1155 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAINFALL WAS OVER
WESTFIELD...OR 13 MILES SOUTHWEST OF FREDONIA...MOVING NORTHEAST AT
15 MPH. AND ADDITIONAL AREA OF HEAVY RAIN SOUTH OF JAMESTOWN WILL
CROSS AREAS NEAR THE STATE LINE NEAR BUSTI.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...DUNKIRK...FREDONIA...WESTFIELD...LAKEWOOD...FALCONER...
MAYVILLE...SUNY FREDONIA...JAMESTOWN WEST AND CHAUTAUQUA INSTITUTE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN EXITS 60 AND 59.
 INTERSTATE 86 BETWEEN EXITS 6 AND 13.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM WITH LOCAL AMOUNTS
OF 1 TO 2 INCHES...AND THIS MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4200 7954 4228 7972 4241 7945 4245 7942
      4249 7935 4249 7933 4254 7921 4200 7910
TIME...MOT...LOC 0355Z 231DEG 14KT 4234 7956

HITCHCOCK

The radar

The Buffalo radar (KBUF), 103 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
July 13, 11:45 PM EST to July 14, 3:15 AM EST
Where
Chautauqua County, 0.69 mi N of Forsyth to 0.57 mi SE of Forsyth
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
42.310, -79.650

Flash Flood, Chautauqua

When
July 14, 12:45 AM EST to 3:15 AM EST
Where
Chautauqua County, 0.69 mi S of Portland to 0.94 mi WNW of Portland
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
42.370, -79.470

Flash Flood, Chautauqua

When
July 14, 2:01 AM EST to 3:15 AM EST
Where
Chautauqua County, 0.72 mi NNE of Cassadaga to 0.31 mi SE of Lily Dale
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
42.339, -79.313

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597423, 597424, 597425.